Wildfire, Lipscomb
- When
- August 3, 6:56 PM CST to 10:30 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
A large wildfire began around 1856 CST about seven miles west northwest of Lipscomb, Texas in Lipscomb County in the northeast Texas Panhandle. The wildfire was located just south of Duke Road between County Road 10 and County Road 11 and was caused by lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large wildfire began around 1856 CST about seven miles west northwest of Lipscomb, Texas in Lipscomb County in the northeast Texas Panhandle. The wildfire was located just south of Duke Road between County Road 10 and County Road 11 and was caused by lightning. The wildfire consumed an estimated seven hundred acres and one home and two other structures were saved. There was no damage and no injuries or fatalities. The wildfire was reported to be contained around 2230 CST and a total of eight fire agencies responded to the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 3, 5:41 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 641 PM CDT FRI AUG 3 2012 .AVIATION... VFR CONDITIONS EXPECTED TO PREVAIL THROUGHOUT THE TAF WITH POTENTIAL THUNDERSTORM ACTIVITY AT THE TERMINALS OVER THE NEXT FEW HOURS. THE OUTFLOW THAT SPARKED CONVECTION FROM GLENRIO TO PERRYTON IS MAKING ITS WAY TOWARDS KDHT AND SHOULD ARRIVE AROUND 0 Z. WENT WITH A TEMPO GROUP FOR TS AT KDHT FOR THE FIRST TWO HOURS OF THE TAF AS THIS WILL BE THE BEST CHANCE FOR ANY CONVECTION TO DEVELOP AT THE TERMINAL. LEFT MENTION OF THUNDER OUT OF KAMA DUE TO STORM MOTIONS. ALSO KEPT MENTION OUT OF KGUY DUE TO LACK OF NORTHWARD DEVELOPMENT ALONG THE GLENRIO/PERRTYTON OUTFLOW AND LACK OF CONFIDENCE OF THE NE NEW MEXICO STORMS REACHING KGUY BEFORE DIMINISHING AFTER SUNSET. SHOULD SEE A LULL IN CONVECTION OVERNIGHT AS WINDS ROTATE TO THE NORTH. THERE IS A CHANCE FOR CONVECTION TO REDEVELOP TOWARDS THE END OF THE TAF BUT CONFIDENCE OF IMPACT TO THE TERMINALS IS TOO LOW TO MENTION. && .PREV DISCUSSION... /ISSUED 355 PM CDT FRI AUG 3 2012/ DISCUSSION... EXTREMELY HOT CONDITIONS CONTINUE ITS GRIP ON THE PANHANDLES TODAY WHERE TEMPS HAVE ONCE AGAIN SOARED INTO THE UPPER 90S TO 106. FORTUNATELY SOME RELIEF...ALBEIT NOT THAT MUCH RELIEF WILL COME THIS WEEKEND. A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TONIGHT AND EARLY SATURDAY. THIS WILL PUSH A COLD FRONT INTO THE AREA BY SATURDAY AFTERNOON. THIS SHOULD WEAKEN THE RIDGE AND INCREASING LOW TO MID LEVEL MOISTURE WILL RESULT IN AN INCREASE IN THUNDERSTORM CHANCES ACROSS THE AREA. THUNDER CHANCES INCREASE ESPECIALLY SATURDAY EVENING AS AN UPPER LEVEL DISTURBANCE TRACKS ACROSS THE PANHANDLES. ALTHOUGH COVERAGE OF STORMS IS NOT EXPECTED TO BE WIDESPREAD...MEAN UPPER FLOW PARALLEL TO THE FRONT AND HIGH PWAT VALUES /AT OR ABOVE THE 75TH PERCENTILE/ CAN RESULT IN AREAS OF HEAVY RAINFALL. HAVE KEPT MENTION OF POPS IN ACROSS THE NORTHERN SECTIONS SUNDAY MORNING AS THE UPPER LEVEL DISTURBANCE WILL REMAIN IN THE VICINITY. THE INCREASED ATMOSPHERIC MOISTURE SHOULD PREVENT TEMPS FROM CLIMBING INTO THE TRIPLE DIGITS FOR MUCH OF THE AREA SATURDAY AND ESPECIALLY SUNDAY. THE UPPER RIDGE STARTS TO BACK TO THE WEST EARLY NEXT WEEK WHICH SHOULD RESULT IN THE FLOW ALOFT TRANSITIONING TO THE NORTHWEST. HAVE KEPT MONDAY DRY AS THE AREA WILL REMAIN UNDER THE INFLUENCE OF THE RIDGE BUT CAN SEE ISOLATED STORMS IN THE WESTERN TX/OK PANHANDLES TUESDAY EVENING WITH THE RIDGE FURTHER OFF TO THE WEST. BEYOND TUESDAY THE FLOW ALOFT TURNS MORE OUT OF THE NORTH TO NORTHEAST DUE TO THE UPPER RIDGE BACKING OVER THE FOUR CORNERS REGION. THIS SHOULD SHIFT THE AXIS OF EXTREME HEAT MORE TOWARD THE SOUTHWESTERN CONUS ALTHOUGH THE PANHANDLES WILL CONTINUE TO SEE ABOVE NORMAL TEMPS IN THE 90S. NOT OUT OF THE QUESTION THERE CAN BE SOME ISOLATED DIURNALLY DRIVEN THUNDERSTORMS ON THE HIGH TERRAIN IF MONSOONAL MOISTURE GETS TRAPPED UNDERNEATH THE RIDGE. ALTHOUGH WITH THE FLOW ALOFT TRENDING TO THE NORTHEAST...THIS IS NOT A FAVORABLE SETUP FOR STORMS TO MOVE INTO THE WESTERN TX/OK PANHANDLES. THUS HAVE HAVE OPTED TO KEEP POPS BELOW MENTION BEYOND TUESDAY NIGHT. CLK FIRE WEATHER... RAIN CHANCES WILL INCREASE TONIGHT AND OVER THE WEEKEND AS MOISTURE INCREASES ACROSS THE AREA. IN ADDITION...A COLD FRONT WILL PUSH INTO THE AREA SATURDAY PROVIDING A FOCUS FOR STORMS ESPECIALLY SATURDAY EVENING. ALTHOUGH THE COVERAGE OF STORMS IS NOT EXPECTED TO BE WIDESPREAD...HIGHER ATMOSPHERIC MOISTURE CAN LEAD TO LOCALIZED AREAS OF HEAVY RAINFALL. THUNDERSTORMS CAN LINGER INTO SUNDAY MORNING ACROSS THE NORTHERN TX/OK PANHANDLES OTHERWISE EXPECT MAINLY DRY WX TO RETURN TO THE PANHANDLES THROUGH MUCH OF THE WEEK. ALTHOUGH TEMPS WILL CONTINUE TO RUN WELL ABOVE NORMAL NEXT WEEK... MINIMUM RELATIVE HUMIDITIES SHOULD STAY ABOVE 20 PERCENT WHILE 20 FOOT WINDS REMAIN UNDER 20 MPH. THIS SHOULD PRECLUDE ELEVATED AND CRITICAL FIRE WX CONDITIONS. CLK && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT FRI AUG 3 2012 OKZ001>003-TXZ001>020-041100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 320 PM CDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT THE FAR SOUTHERN TEXAS PANHANDLE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE HOWEVER SOME OF THE STRONGER STORMS CAN PRODUCE GUSTY WINDS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY ACROSS THE NORTHERN TEXAS AND OKLAHOMA PANHANDLES AND TUESDAY EVENING ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THE STRONGER STORMS CAN PRODUCE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 520 PM CDT FRI AUG 3 2012 TXZ011-016-032245- DEAF SMITH TX-OLDHAM TX- 520 PM CDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR OLDHAM AND DEAF SMITH COUNTIES. AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ADRIAN...OR ABOUT 11 MILES SOUTHWEST OF VEGA...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 612 PM CDT FRI AUG 3 2012 TXZ011-016-032345- DEAF SMITH TX-OLDHAM TX- 612 PM CDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR OLDHAM AND DEAF SMITH COUNTIES. AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ADRIAN...OR ABOUT 20 MILES WEST OF VEGA...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 713 PM CDT FRI AUG 3 2012 OKZ003-040045- BEAVER OK- 713 PM CDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR BEAVER COUNTY. AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 8 MILES WEST OF SLAPOUT...OR ABOUT 20 MILES SOUTHEAST OF BEAVER...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406208.